Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 48, NWS Cheyenne, WY

July 2, 2004Kimball County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 2, 2004, 3:27 PM MDT for Kimball County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2004, 3:27 PM MDT (21:27 UTC)
Expired
Jul 2, 2004, 4:00 PM MDT
In force
33 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Kimball County, NE

The radar

The Cheyenne radar (KCYS), 94 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1933 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 022127
SVRCYS
NEC105-022200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
326 PM MDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIMBALL COUNTY IN THE PANHANDLE OF NEBRASKA
  THIS INCLUDES THE CITY OF KIMBALL

* UNTIL 400 PM MDT

* AT 320 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR OLIVER
  RESERVOIR...OR ABOUT 8 MILES SOUTHWEST OF KIMBALL...AND MOVING EAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KIMBALL BY 335 PM MDT
  DIX BY 350 PM MDT

LAT...LON 4137 10390 4104 10387 4104 10340 4137 10339

$$

BANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:10 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 2, 2:10 PM MDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
210 PM MDT FRI JUL 2 2004

.SHORT TERM...TNGT AND SAT...ENUF MID LEVEL MSTR PLUS DECENT WARMING
FOR ENUF INSTBLTY TO PRODUCE SCT TSTMS ACRS THE REGION.  GET THE
FEELING THAT THE BAND FM DGW TO CYS WILL BE MOVG EWD THE NEXT 6 HRS
AND WILL BE THE MAIN PROBLEM BAND OF TSTMS.  HAVE MODELED FCST ON
MESOETA/ETA FOR THE MOST PART THRU TNGT.  APPRCH OF UPR FTR OVER ERN
ID WILL AID DVLPMNT MAINLY N PTNS.  FIRST GUESS AT SAT WOULD
INDICATED PERHAPS A RELATIVE MIN OF TSTMS COMPARED TO PAST FEW
DAYS...BUT A FEW DAYS AGO TODAY LOOKED RATHER DRY  INHERITED FCST
OF WDLY SCT AFTN TSTMS LOOKS GOOD FOR NOW.  TEMPS TO BE SIMILAR TO
TODAY ALSO.

.LONG TERM...A SHORTWAVE WILL IMPACT THE CYS FORECAST AREA SUNDAY
AND MON. MODELS DIFFER ON THE TIMING OF THE DISTURBANCE WITH THE ETA
THE QUICKEST. GIVEN THE GENERALLY PROGRESSIVE NATURE OF THE UPPER
FLOW DURING THE PERIOD...THE QUICK MOVEMENT MAKES SENSE. THE FEATURE
MOVES OFF TO THE EAST TUE WITH NORTHWESTERLY FLOW ALOFT DEVELOPING
OVER THE FORECAST AREA. A TRANSIENT UPPER RIDGE WILL ADVECT OVER THE
REGION TUE NIGHT AND WED. THE FLOW ALOFT WILL BACK TO SOUTHWESTERLY
WED NIGHT AND WILL REMAIN SOUTHWESTERLY THROUGH FRI. A SURFACE COLD
FRONT WILL MOVE THROUGH EARLY ON MON AND WILL USHER IN COOLER AND
UNSETTLED CONDITIONS WITH SURFACE BASED UPSLOPE. SURFACE HIGH
PRESSURE WILL MOVE OVER THE AREA TUE AND DRY THINGS OUT. A WARM
FRONT WILL PRODUCE WARMER TEMPERATURES WED WITH A SLIGHT CHANCE OF
EVENING STORMS. THU AND FRI WILL BE WARM WITH A CONTINUED CHANCE OF
PRIMARILY LATE DAY STORMS.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
Hazardous weather outlook, Jul 2, 10:20 AM MDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1020 AM MDT FRI JUL 2 2004

NEZ001>003-019>021-054-055-WYZ059>070-031130-
BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN-
KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON-
NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
1020 AM MDT FRI JUL 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE
SOUTHEAST WYOMING MOUNTAINS AND THEN SPREAD ONTO THE PLAINS.  THEY
SHOULD REACH THE NEBRASKA PANHANDLE BY LATE THIS AFTERNOON INTO THIS
EVENING.

A FEW STORMS COULD GET QUITE STRONG AND PRODUCE GUSTY WINDS TO NEAR
50 MPH AND PERHAPS SOME HAIL.  THESE STRONGER STORMS WILL BE MORE
LIKELY TO OCCUR MAINLY NORTH OF A LINE FROM ABOUT WHEATLAND TO NEAR
ALLIANCE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE ON SATURDAY...SUNDAY...WEDNESDAY AND
THURSDAY. SEVERE STORMS ARE POSSIBLE ON SATURDAY AND SUNDAY...MAINLY
OVER THE WESTERN NEBRASKA PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MAINLY ACROSS THE CENTRAL AND
NORTHERN PARTS OF THE AREA.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:33 PM MDTSevere Thunderstorm WarningCYSSioux27 min
Jul 2, 4:00 PM MDTSevere Thunderstorm WarningCYSCheyenne, Kimball45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.